Louisiana, 2008

Funnel Cloud in Louisiana, July 26, 2008

July 26, 2008 · NWS LIX · 1 event in 1 county or zone

Scattered strong thunderstorms developed in an unstable airmass as an upper level disturbance moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Scattered strong thunderstorms developed in an unstable airmass as an upper level disturbance moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 26, 2:41 PM CST, 37 minutes earlier.

Area forecast discussion, Jul 26, 2:41 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
341 PM CDT SAT JUL 26 2008

.SHORT TERM...
UPPER IMPULSE MOVING DOWN THE PERIPHERY OF THE UPPER RIDGE ACROSS
EASTERN MISSISSIPPI AND WESTERN ALABAMA HAS SEVERAL WAVES OF
MCS-LIKE STRUCTURES ADVANCING INTO THE EASTERN HALF OF THE
FORECAST AREA THIS AFTERNOON. THE AREA APPEARS TO FEATURE TWO
SEPARATE AIRMASS CONDITIONS...A DEEPER MOISTURE...HIGHER
PRECIPITABLE WATER COLUMN OVER THE EASTERN HALF AND A RELATIVELY
DRIER AIRMASS WEST OF THE I-55 CORRIDOR...INDICATED BY UPPER 90S
TEMPERATURES AND UPPER 60S DEW POINTS AT THE SURFACE. HIGHEST GUST
MEASURED THUS FAR WAS 34 KTS /39 MPH/ AT HAMMOND AWOS IN THE PAST
HOUR. THE VILS HAVE BEEN BOUNCING BETWEEN 55 AND 60 KG/M2 SO NO
HAIL JUST YET. THE LOWER PARISHES HAVE BEEN UNSCATHED THUS FAR AND
MAY BE THE FOCUS OF BEST CONVECTION DURING THE REMAINDER OF THE
AFTERNOON AS OUTFLOWS MOVE ACROSS THE LAKE INTO MORE PRISTINE AIR.
MUCH OF THE ACTIVITY SHOULD DIE OFF OVER LAND BY 9 PM WHILE
MAINTAINING OVERNIGHT IN THE COASTAL WATERS. ASIDE FROM SHORT TERM
CONVECTIVE CONCERNS...TYPICAL HOT AND HUMID CONDITIONS TO PREVAIL
THROUGH MONDAY WITH PERHAPS LESS COVERAGE OF AFTERNOON
THUNDERSTORMS SUNDAY AND MONDAY.

.LONG TERM...
WILL MAINTAIN NEAR NORMAL TEMPERATURES THROUGHOUT AND SLIGHTLY
BELOW NORMAL RAIN CHANCES EACH DAY THROUGH FRIDAY. BACK-DOOR
FRONTAL ZONE INDICATED BY MODELS APPEARS TO STALL WELL NORTH AND
EAST OF THE AREA BUT MAY ALLOW FOR SOME DRAINAGE AIR TO AFFECT MIN
TEMPS A DEGREE OR TWO GOING INTO NEXT WEEKEND.

&&

.AVIATION...
BEST CHANCES FOR CONVECTIVE IMPACTS FOR THE REMAINDER OF THE
AFTERNOON WILL BE AT KMSY...KGPT AND KPQL THROUGH 01-02Z.
OTHERWISE VFR CONDITIONS TO PREVAIL EXCEPT FOR BRIEF PERIOD MVFR
VISIBILITY IN BR/HZ AT A FEW LOCATIONS BETWEEN 10-15Z.

&&

.MARINE...
SPECIAL MARINE WARNINGS MAY BE WARRANTED THROUGH THE EVENING FOR
THUNDERSTORMS MOVING INTO THE COASTAL WATERS FROM THE NORTH. MAIN
CONCERNS WILL BE GALE FORCE GUSTS AND FREQUENT LIGHTNING. SOME OF
THE STORMS MAY PERSIST WELL INTO THE NIGHT MAINLY EAST OF THE
MISSISSIPPI RIVER. OTHERWISE...NO ISSUES OF NOTE THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  95  74  97 /  30  20  10  20
BTR  75  96  75  97 /  20  20  10  20
MSY  77  93  78  96 /  40  40  10  20
GPT  76  93  76  94 /  40  40  10  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24
Hazardous weather outlook, Jul 26, 10:16 AM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1116 AM CDT SAT JUL 26 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-270500-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1116 AM CDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING AS AN UPPER LEVEL DISTURBANCE MOVES SOUTHWARD FROM
NORTH MISSISSIPPI. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED
THOUGH A FEW MAY PULSE TO NEAR SEVERE LEVELS. THE PRIMARY
CONCERNS WILL BE STRONG WIND GUSTS 45 TO 55 MPH...FREQUENT
LIGHTNING AND BRIEF HEAVY RAINFALL. SOME OF THE STRONGER STORMS
MAY PRODUCE SMALL HAIL OF PEA TO MARBLE SIZE. STORM MOTIONS WILL
BE FROM NORTH TO SOUTH AT AROUND 20 MPH. THE PRIMARY THREATS
SHOULD OCCUR BETWEEN 3 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TEMPERATURES ARE EXPECTED TO CLIMB INTO THE MID AND UPPER 90S FOR
SOME LOCATIONS SUNDAY AND MOST AREAS MONDAY. HIGH HUMIDITY LEVELS
ARE ALSO EXPECTED DURING THE WEEK AS WELL. THESE VARIABLES WILL
COMBINE TO CAUSE UNCOMFORTABLY HOT CONDITIONS. CAUTION IS ADVISED
DURING THE FIRST PART OF THE NEW WEEK FOR OUTDOOR ACTIVITIES
DURING THE HOTTEST PART OF THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

In the hours before

Special weather statement, Jul 26, 2:11 PM CST, 1 hour 7 minutes before
LAZ038-040-262100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
311 PM CDT SAT JUL 26 2008

...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING ACROSS
TANGIPAHOA AND SAINT TAMMANY PARISHES...

AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM COVINGTON
TO PONCHATOULA...AND MOVING SOUTHEAST AT 11 MPH. WIND GUSTS OF 35 TO
45 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH BRIEF HEAVY
RAINFALL.

STRONG THUNDERSTORMS WILL BE NEAR...
  COVINGTON BY 325 PM
  MADISONVILLE BY 340 PM
  MANDEVILLE BY 400 PM

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

92/JSS
Special weather statement, Jul 26, 2:30 PM CST, 48 minutes before
MSZ077-080-081-262115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
330 PM CDT SAT JUL 26 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING ACROSS
PEARL RIVER COUNTY...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL NEAR
POPLARVILLE...MOVING SOUTHEAST AT 14 MPH. WIND GUSTS OF 35 TO 45 MPH
AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THE STRONG THUNDERSTORM WILL BE NEAR...
  MCNEIL BY 340 PM

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

92/JSS
Special weather statement, Jul 26, 2:50 PM CST, 28 minutes before
LAZ040-MSZ077-080-262130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
350 PM CDT SAT JUL 26 2008

...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING ACROSS SAINT
TAMMANY PARISH...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS WITH STRONG GUSTY WINDS...ALONG A LINE
EXTENDING FROM THE SUN BUSH COMMUNITIES TO MANDEVILLE...MOVING EAST
SOUTHEAST AT 16 MPH. WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH
THESE STORMS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

92/JSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, St. Tammany

When
July 26, 3:18 PM CST to 3:20 PM CST
Where
St. Tammany County, Pearl River
Reported by
Public
Coordinates
30.380, -89.750

A funnel cloud was observed just west of Interstate 59.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126488.